Pain Channel
Topics & Medications
Quicklinks
Related Channels

Buprenex Overdose

Symptoms of an overdose with Buprenex (buprenorphine injection) can vary but may include slow or shallow breathing, extreme drowsiness, weak muscles, or a slow heart rate. Serious complications are most likely to occur when Buprenex is combined with alcohol or other sedatives. Treatment options may include administering an antidote and providing supportive care.

Can You Receive Too Much Buprenex?

Buprenex® (buprenorphine injection) is an injectable narcotic pain medication licensed to treat moderate-to-severe pain. As with most medications, it is possible to receive too much Buprenex. An overdose of this medication can be very dangerous.
 
The specific effects of an overdose can vary, depending on a number of factors, including the Buprenex dosage and whether it was combined with any other medications or substances.
 
Seek immediate medical attention if you or anyone else may have received too much Buprenex.
 

Symptoms of an Overdose

A Buprenex overdose may cause the following symptoms:
 
  • Weak, floppy muscles
  • Cold, clammy skin
  • Constricted (pinpoint) pupils
  • Extreme drowsiness or sedation
  • Breathing problems, including shallow and slow breathing
  • Slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Unusual snoring.
 
Serious problems are most likely to occur when the medication is combined with alcohol or other sedatives.
 

Treating a Buprenex Overdose

Early treatment after a Buprenex overdose is essential. An antidote, such as naloxone (Narcan®), may be administered to counteract the overdose effects. Because the overdose effects will last longer than the effects of the antidote, repeated doses of the antidote may be needed. However, naloxone may not be completely effective at reversing the dangerous breathing problems associated with a Buprenex overdose.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Examples of supportive treatment may include oxygen treatment and intravenous fluids, if necessary.
 
It is very important that you seek medical attention immediately if you believe that you may have overdosed on Buprenex.
The Zen of Cancer Caregiving - Recharge Your Batteries!

Buprenex Injection Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.